Alert archive / Vermont / Flash Flood Warnings in 1996
Flash Flood Warning 2, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Apr 23, 1996, 10:45 PM EDT for Windsor County, Vermont. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 23, 1996, 10:45 PM EDT (02:45 UTC)
- Expired
- Apr 24, 1996, 7:45 AM EDT
- In force
- 9 hr
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
County Windsor County, VT
The nearest sounding before it
Albany, NY (KALB), launched 00:00Z, 2.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 538 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- -90 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBTV 240247 FFWBTV VTC015-023-007-027-241145- BULLETIN - EBS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 1045 PM EDT TUE APR 23 1996 THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 745 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTH CENTRAL VERMONT ...LAMOILLE COUNTY...WASHINGTON COUNTY IN NORTHWEST VERMONT ...CHITTENDEN COUNTY IN SOUTHEAST VERMONT ...WINDSOR COUNTY HEAVY RAINFALL LATE THIS AFTERNOON AND EVENING HAS CAUSED SOME STREAMS...CULVERTS AND SMALL RIVERS TO FLOW OVER THEIR BANKS IN CHITTENDEN...LAMOILLE...WASHINGTON AND WINDSOR COUNTIES. SOME SPECIFIC FLOOD PROBLEMS INCLUDE THE BROWNS RIVER ALONG ROUTES 15 AND 128 IN UNDERHILL...JERICHO AND ESSEX. ROUTE 12 NEAR MORRISVILLE IN LAMOILLE COUNTY WAS EXPERIENCING FLOODING AT THE TENNY BRIDGE. ALSO...THE BLACK RIVER IN LUDLOW IN WINDSOR COUNTY HAD OVERFLOWED IT/S BANKS INTO TOWN CAUSING SOME VOLUNTEER EVACUATIONS OF A TRAILER PARK ON MAIN STREET. FIELD FLOODING ALONG THE LARGER RIVERS SUCH AS THE WINOOSKI...LAMOILLE AND OTTER CREEK WILL CONTINUE AND POSSIBLY APPROACH ROADS BY DAWN. IF YOU LIVE OR TRAVEL ALONG THESE AND OTHER WATERWAYS IN VERMONT OVERNIGHT...BE ALERT TO THE POSSIBILITY OF FLOODING AND SEEK HIGHER GROUND IMMEDIATELY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. YOU SHOULD MOVE TO HIGHER GROUND. & WHITTIER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Apr 23, 9:17 PM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, Apr 23, 9:17 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 915 PM EDT TUE APR 23 1996 PER COORD CALL WITH ALY...WL KEEP FFA FOR ENTIRE FA THROUGH THE NIGHT AS NERFC GUIDANCE SHOWS ANY RIVER CRESTS OCCURING OVRNGT/WED AM. THERE HAS BEEN SOME MINOR FLOODING ON SOME ROADS IN THE CURRENT WARNED COUNTIES IN VT WITH SVRL RPTS OF FIELD FLOODING BUT NO MAJOR FLOODING AT THIS TIME. HVST PCPN HAS BEEN FALLING IN VT...ESP S OF A RUT/MPV/1V4 LINE WHERE T-STMS HAVE BEEN TRAVERSING THE AREA. MANUALLY MOSAICING KGYX/KRMX/KENX AND SFC RPTS...IT APPRS AN INCH AND PSBL LCLLY MORE IN VT SRN TWO COUNTIES...THREE-QUARTERS TO INCH ELSEWHERE IN VT XCPT AN HALF TO INCH IN SE ADRNDKS/NRN CHMPL VLY. CURRENTLY...KENX LOOP AND SAT LOOP SHWS MORE RW AND PSBLY EMBEDDED RUMBLE ERN NY SOUTH OF SLK MAKING A B-LINE FOR SRN/ERN VT. THIS MAY VRY WELL PROVE TO BE A PRBLM LTR TNGT. JUST REVIEWED WRK ZONES FM ALY AND LOOKS OK...WUD PSBLY STL MNTN BRIEFLY HVY TIL MIDNIGHT FOR SRN VT. FYI...ERLR THIS EVENING...SOME HOOK ECHOES AND MESO-CIRCULATIONS ALG ALY/BTV BDR AND THEN INTO NH BUT THEY WERE BRIEF...SHALLOW AND THUS FAR NO RPTS OF DAMAGE. SLW
In the hours before
Special weather statement, Apr 23, 5:10 PM EDT, 5 hours 35 minutes before
VTZ001>012-NYZ026>031-034-035-240110- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 509 PM EDT TUE APR 23 1996 ...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR ESSEX COUNTY NEW YORK... ...THE SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 9 PM FOR ADDISON...WASHINGTON AND ORANGE COUNTIES SOUTHWARD IN VERMONT... THUNDERSTORMS MOVED ACROSS CENTRAL AND SOUTHERN VERMONT THIS AFTERNOON WITH ONE STORM PRODUCING DIME-SIZED HAIL IN LUDLOW. A FEW OTHER THUNDERSTORMS IN EASTERN NEW YORK WILL MOVE INTO SOUTHERN VERMONT THROUGH THIS EVENING. RAIN WILL BE OCCASIONALLY HEAVY...AND THE STORMS MAY BE ACCOMPANIED BY STRONG GUSTY WINDS AND SOME HAIL. A FLOOD WATCH CONTINUES IN EFFECT OVERNIGHT FOR ALL OF VERMONT AND NORTHERN NEW YORK. RAIN WILL CONTINUE OVERNIGHT AND WITH RIVERS ALREADY AT OR NEAR BANKFULL...THE THREAT OF FLOODING IS HIGH. IF YOU LIVE NEAR A RIVER...KEEP AN EYE ON THE WATER LEVEL AND BE PREPARED TO MOVE TO HIGHER GROUND IF FLOODING OCCURS. IF SEVERE WEATHER IS OBSERVED...CONTACT YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE IN BURLINGTON. MCGILL
Special weather statement, Apr 23, 8:44 PM EDT, 2 hours 1 minute before
VTZ001>012-240345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 843 PM EDT TUE APR 23 1996 ...THE SEVERE THUNDERSTORM WATCH FOR THE SOUTHERN HALF OF VERMONT HAS BEEN CANCELLED... THUNDERSTORMS CONTAINING FREQUENT LIGHTNING...GUSTY WINDS AND VERY HEAVY RAIN EXITED VERMONT SHORTLY AFTER 8 PM. AT 835 PM SHOWERS AND A FEW EMBEDDED THUNDERSTORMS REMAIN IN EASTERN NEW YORK AND WILL MOVE OVER CENTRAL AND SOUTHERN VERMONT THROUGH MIDNIGHT. THE THREAT OF DAMAGING WINDS AND LARGE HAIL HAS PASSED...HOWEVER BRIEF PERIODS OF HEAVY RAIN ARE STILL POSSIBLE. A FLOOD WATCH IS IN EFFECT FOR VERMONT TONIGHT AS THESE HEAVY RAINS MAY CAUSE LOCAL STREAMS... RIVERS AND CULVERTS TO FLOOD. IF YOUR HOME OR BUSINESS IS IN A FLOOD PRONE AREA OR YOU TRAVEL NEAR RIVERS AND STREAMS...BE ALERT TO RISING WATER LEVELS AND BE PREPARED TO MOVE TO HIGHER GROUND SHOULD FLOOD WATERS THREATEN OR SHOULD WARNINGS BE ISSUED. DURING THE DARKNESS OF NIGHT...FLOODED SECTIONS OF ROAD MAY NOT BE VISIBLE TO MOTORISTS. SOME ROADWAYS MAY EVEN BE CLOSED. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL RADIO OR TELEVISION FOR THE LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION. WHITTIER
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 10:45 PM EDT | Flash Flood Warning | BTV | Chittenden, Lamoille, Washington | 9 hr |
| Apr 24, 5:05 AM EDT | Flash Flood Warning | BTV | Rutland | 7 hr |
Nearby
Flash Flood Warnings in Vermont, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.